Translator Disclaimer
September 2003 Ultrafilters on the natural numbers
Christopher Barney
J. Symbolic Logic 68(3): 764-784 (September 2003). DOI: 10.2178/jsl/1058448437

Abstract

We study the problem of existence and generic existence of ultrafilters on ω. We prove a conjecture of Jörg Brendle’s showing that there is an ultrafilter that is countably closed but is not an ordinal ultrafilter under CH. We also show that Canjar’s previous partial characterization of the generic existence of Q-points is the best that can be done. More simply put, there is no normal cardinal invariant equality that fully characterizes the generic existence of Q-points. We then sharpen results on generic existence with the introduction of σ-compact ultrafilters. We show that the generic existence of said ultrafilters is equivalent to 𝔡=𝔠. This result, taken along with our result that there exists a Kσ, non-countably closed ultrafilter under CH, expands the size of the class of ultrafilters that were known to fit this description before. From the core of the proof, we get a new result on the cardinal invariants of the continuum, i.e., the cofinality of the sets with σ-compact closure is 𝔡.

Citation

Download Citation

Christopher Barney. "Ultrafilters on the natural numbers." J. Symbolic Logic 68 (3) 764 - 784, September 2003. https://doi.org/10.2178/jsl/1058448437

Information

Published: September 2003
First available in Project Euclid: 17 July 2003

zbMATH: 1058.03046
MathSciNet: MR2004F:03084
Digital Object Identifier: 10.2178/jsl/1058448437

Rights: Copyright © 2003 Association for Symbolic Logic

JOURNAL ARTICLE
21 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.68 • No. 3 • September 2003
Back to Top